Mirtazapine associated with profound hyponatremia: Two case reports

Chan Y. Cheah, Bronwyn Ladhams, P. Gerry Fegan

Research output: Contribution to journalArticlepeer-review

14 Citations (Scopus)

Abstract

Background: Depression is a common problem in the elderly, and the recognition and appropriate management ofthis illness are important aspects of geriatric medicine. Selective serotonin reuptake inhibitors have been associated with hyponatremia, but the association of mirtazapine with hyponatremia is less well documented. Objective: The goal of this research was to highlight and characterize the association between mirtazapine and hyponatremia. We present here 2 case reports as well as the results of a literature review. Case summaries: Two patients, a 61-year-old man and a 79-year-old woman, developed profound hyponatremia (sodium levels, 112 and 113 mEq/L, respectively) 7 and 10 days after commencement of mirtazapine for symptoms of depression. Investigations excluded other causes, and cessation of mirtazapine was associated with recovery of sodium levels to ≥132 mEq/L after 7 and 10 days, respectively. Conclusions: The likelihood of mirtazapine use causing hyponatremia in these 2 cases was "probable" according to criteria of the Naranjo Adverse Drug Reaction Probability Scale (score, 6). A review of published cases found that mirtazapine-associated hyponatremia occurred in patients aged >60 years, after a mean of 6.5 days and with doses as low as 7.5 mg daily. The mean sodium nadir was 117.2 mEq/L, but after stopping mirtazapine, the mean time to recovery was 11 days. Clinicians should be aware of the possibility of this reaction in elderly patients and should monitor sodium levels in high-risk patients if symptoms suggestive of hyponatremia develop.

Original languageEnglish
Pages (from-to)91-95
Number of pages5
JournalAmerican Journal Geriatric Pharmacotherapy
Volume6
Issue number2
DOIs
Publication statusPublished - Jun 2008
Externally publishedYes

Fingerprint

Dive into the research topics of 'Mirtazapine associated with profound hyponatremia: Two case reports'. Together they form a unique fingerprint.

Cite this